|Severe cramps in my calves; I completed chemotherapy 1 month ago
Sep 27, 2001
The past 5 weeks i've been getting severe cramps in my calves and feet, especially at night.The cramps are so bad that my toes spread out and the pain is intense. I finished chemo about 1 month ago. I currently take 20 mgs of prednisone for lung inflammatory response from chemo. None of my HIV meds have changed. My legs and feet are just so constantly sore from these cramps. What could be causing this? My oncologist is overseas and my PCP can't see me for several weeks. Do you think it's electrocyte imbalance from possibly chemo.
Response from Dr. Dezube
It is not unusual to have symptoms of one type or another after completing chemotherapy. The battle to recover from cancer treatments is no less challenging than the cancer treatments themselves. Electrolyte balances can indeed cause cramps and you should have your electrolytes measures (e.g. potassium, calcium, magnesium, and so on). My suspicion is that all these levels will be normal. Prednisone can cause both electrolyte imbalance and leg weakness. Treatment for leg cramps is less than optimal-- the two most common treatments are benadryl (e.g. 25 mg) at bedtime and quinine sulfate. Both are reasonably effective and reasonable safe, though quinine can cause low platelets counts. Benadryl is over-the-counter; quinine requires a prescription. Pain medications can also help. Good luck.
I am soooooooo tired! Fatigue after chemotherapy. Can I take a break from my HIV meds?
My 10 year old son has shingles or hiv???
- Are Swelling Of The Feet And Ankles Symptoms Of Neuropathy?
- Can Fluid Buildup Around Eyes And Blurred Vision Be Caused By A Viral Infection Or Hiv?
- How To Treat Hiv Rash?
- If I Have Aids Or Hiv What Would Show Up Abnormal In Blood Tests?
- What Will Happen If You Have Herpes And Don't Get Treatment?
- Syphilis And Cbc
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.